Illinois, 2007

Winter Weather in Illinois, February 3 to 4, 2007

February 3 to 4, 2007 · NWS PAH · 7 events in 7 counties and zones

An upper level storm system swept southeast from Missouri across the Tennessee Valley. A very dry and powdery inch of snow fell across the southern tip of Illinois, mostly south and southeast of the Marion/Carbondale area.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

An upper level storm system swept southeast from Missouri across the Tennessee Valley. A very dry and powdery inch of snow fell across the southern tip of Illinois, mostly south and southeast of the Marion/Carbondale area. Roads were snow-covered and slick.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 3, 2:38 PM CST, 7 hours 22 minutes earlier.

Area forecast discussion, Feb 3, 2:38 PM CST, 7 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
238 PM CST SAT FEB 3 2007

.DISCUSSION...

MAIN CONCERN IN THE NEAR TERM IS NEAR ADVISORY-LEVEL SNOW EVENT
ALONG SOUTHERN BORDER LATE TONIGHT.  OTHERWISE MAIN PROBLEM IN THE
FORECAST IS TIMING IMPULSES EMBEDDED IN THE CYCLONIC FLOW ALOFT OVER
THE NEXT 7 DAYS.

THE 06Z AND 12Z GFS AND 12Z NAM OPERATIONAL RUNS HAVE LOCKED ONTO
SOME FRONTOGENETICAL FORCING IN THE 925-850MB LAYER OVER OUR
SOUTHERN ZONES...WHICH IS TIED TO AN IMPULSE THAT IS ROUNDING THE
BOTTOM OF THE MAIN 500MB TROUGH OVER THE AREA LATE TONIGHT.  DO NOT
SEE MUCH SUPPORT FOR 0.05 INCH LIQUID EQUIVALENT IN THE 12Z MREF
DATA...BUT IT WILL LIKELY BE LESS THAN THAT.  HOWEVER...WITH THE
COLD...DRY AIR IN PLACE...RATIOS WILL LIKELY BE 15 TO 1 IF NOT
GREATER.  THEREFORE...WITH JUST A FEW HUNDREDTHS...IT WOULD STILL BE
POSSIBLE TO ACCUMULATE OVER A HALF INCH ALONG THE SOUTHERN BORDER.
FEEL PRETTY CONFIDENT IN THE LIGHT QPF EVENT...SO WILL THROW OUT A
60 POP IN THE SOUTHERNMOST ROW OF COUNTIES.  WILL SEND OUT AN SPS
AND UPDATE THE HWO WITH THE MAIN FORECAST ISSUANCE.

AS FOR THE REMAINDER OF THE 7 DAY FORECAST...THE MODELS SEEM TO BE
COMING TO A CONSENSUS IN KEEPING OUR AREA IN CYCLONIC NORTHWEST FLOW
ALOFT...AND ON THE FRINGE OF THE MAIN BAROCLINIC ZONE.  THEREFORE
THE PRIMARY HEADACHE IS IN TIMING THE IMPULSES EMBEDDED IN THE FLOW
ALOFT...AND THE RESULTANT WARM ADVECTION/FRONTOGENETICAL FORCING FOR
CLOUDS/LIGHT PRECIPITATION. REGARDLESS OF CLOUD COVER...WE WILL
STILL HAVE WELL BELOW NORMAL TEMPERATURES THROUGHOUT THE PERIOD.

GENERALLY FOLLOWED THE OPERATIONAL 12Z GFS SOLUTION FOR TIMING
CONCERNS THROUGH TUESDAY...AND THEN TRIED TO STAY CLOSE TO HPC
THINKING IN THE 4-7 DAY TIMEFRAME.  WE SHOULD CLEAR OUT NICELY
SUNDAY BEHIND TONIGHTS SYSTEM...THEN CLOUDS WILL INCREASE
AGAIN ON SUNDAY NIGHT DUE TO FRONTOGENETICAL FORCING.  THIS SEEMS TO
BE TIED TO THE NEXT SURGE OF ARCTIC AIR INTO THE REGION...BUT NO
PRECIPITATION IS EXPECTED AT THIS TIME.  WILL SEE A DECREASE IN
CLOUDS ON MONDAY...BUT IT WILL STILL LIKELY BE THE COLDEST DAY OF
THE WEEK...WITH CONSENSUS GUIDANCE HINTING AT TEENS FOR HIGHS AT MVN
AND EVV.

ONLY OTHER PRECIPITATION EVENT CURRENTLY IN THE FORECAST IS
TUESDAY...WITH YET ANOTHER PERIOD OF WAA/FRONTOGENETICAL FORCING
STREAMING SOUTHEAST OVER THE REGION.  THE GFS SPITS OUT OVER A TENTH
OF AN INCH ACROSS THE AREA...BUT THIS IS LIKELY OVERDONE.  THERE IS
SOME SUPPORT FROM THE 12Z MREF...SO DECIDED TO INSERT A 20 PERCENT
POP FOR LIGHT SNOW PUSHING THROUGH THE ENTIRE AREA TUESDAY.  THIS
BLENDS WELL WITH AREAS TO OUR NORTH AND WEST.

FOR WEDNESDAY AND BEYOND...ARCTIC SURFACE HIGH PRESSURE IS EXPECTED
TO KEEP THINGS DRY AND COLD ACROSS THE REGION.

AS FOR NEAR TERM TEMPERATURES...WENT BELOW GUIDANCE IN THE NORTH
TONIGHT...AND NEAR CONSENSUS IN THE SOUTH WITH CLOUDS/PRECIPITATION
EXPECTED. FLIP-FLOPPED THAT TREND FOR HIGHS SUNDAY DUE TO POSSIBLE
SNOW COVER IN THE SOUTH.  FOLLOWED CONSENSUS CLOSELY SUNDAY NIGHT
AND MONDAY...AND FAVORED THE COLDER MAV GUIDANCE FOR LOWS MONDAY
NIGHT.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

DRS
Hazardous weather outlook, Feb 3, 3:52 PM CST, 6 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PADUCAH KY
352 PM CST SAT FEB 3 2007

ILZ084>094-KYZ001>022-MOZ076-086-087-100-107>112-114-041100-
JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-HARDIN-
ALEXANDER-PULASKI-MASSAC-FULTON-HICKMAN-CARLISLE-BALLARD-
MCCRACKEN-GRAVES-LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-
TRIGG-CALDWELL-UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-
DAVIESS-MCLEAN-MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-
WAYNE MO-CARTER-RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-
NEW MADRID-
352 PM CST SAT FEB 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...WESTERN KENTUCKY AND SOUTHEAST MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A BAND OF LIGHT SNOW IS EXPECTED TO ACCUMULATE UP TO AN INCH
ALONG THE ARKANSAS AND TENNESSEE BORDERS MAINLY AFTER MIDNIGHT
TONIGHT. PLEASE SEE THE SPECIAL WEATHER STATEMENT FOR MORE
DETAILS ON THIS EVENT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A SLIGHT CHANCE OF SNOW IS FORECAST TUESDAY. MINOR ACCUMULATIONS
ARE POSSIBLE...BUT CONFIDENCE IS VERY LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY ADVERSE ROAD CONDITIONS AND SIGNIFICANT
SNOW MEASUREMENTS TONIGHT.

ILZ075>078-080>083-INZ081-082-085>088-041100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-GIBSON-PIKE-POSEY-VANDERBURGH-WARRICK-SPENCER-
352 PM CST SAT FEB 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS AND SOUTHWEST INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A SLIGHT CHANCE OF SNOW IS FORECAST TUESDAY. MINOR ACCUMULATIONS
ARE POSSIBLE...BUT CONFIDENCE IS VERY LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DRS

In the hours before

Special weather statement, Feb 3, 9:59 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
959 PM CST SAT FEB 3 2007

ILZ084>094-KYZ001>022-MOZ076-086-087-100-107>112-114-041000-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-FULTON KY-GALLATIN IL-GRAVES KY-HARDIN IL-
HENDERSON KY-HICKMAN KY-HOPKINS KY-JACKSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-POPE IL-
PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-STODDARD MO-TODD KY-TRIGG KY-
UNION IL-UNION KY-WAYNE MO-WEBSTER KY-WILLIAMSON IL-
959 PM CST SAT FEB 3 2007

...MINOR SNOWFALL EVENT POSSIBLE TONIGHT...

AN UPPER LEVEL STORM SYSTEM WILL SWEEP SOUTHEAST ACROSS THE REGION
OVERNIGHT. IN RESPONSE TO THIS STORM SYSTEM...A BAND OF MAINLY LIGHT
SNOW IS EXPECTED TO SPREAD EASTWARD ACROSS SOUTHEAST MISSOURI...FAR
SOUTHERN ILLINOIS...AND WEST KENTUCKY MAINLY AFTER MIDNIGHT.
ALTHOUGH IT WILL BE A RATHER LIGHT EVENT...DUE TO THE COLD AIR
ACROSS THE REGION...ACCUMULATIONS BETWEEN A HALF INCH AND AN INCH
WILL BE POSSIBLE IN AREAS FROM POPLAR BLUFF AND NEW MADRID
MISSOURI...TO MAYFIELD...MURRAY AND HOPKINSVILLE KENTUCKY. FURTHER
NORTH ACROSS THE REMAINDER OF SOUTHEAST MISSOURI...WEST KENTUCKY
AND THE SOUTHERN TIP OF ILLINOIS...A DUSTING WILL BE POSSIBLE.
THE SNOWS HAD BEGUN TO FALL ACROSS AREAS WEST OF POPLAR BLUFF...AND
WILL SWEEP EAST OVER THE REST OF THE AREA AFTER MIDNIGHT. A FEW
FLURRIES MAY LINGER IN THE HOPKINSVILLE AREA AFTER SUNRISE SUNDAY
MORNING...BUT ANY MEASURABLE SNOWS SHOULD BE WELL EAST OF THE AREA
BY THAT TIME. MOTORISTS LATE TONIGHT AND EARLY SUNDAY MORNING SHOULD
BE PREPARED FOR SNOW COVERED ROADS AND SLICK DRIVING CONDITIONS...
ESPECIALLY ALONG THE ARKANSAS AND TENNESSEE BORDERS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter weather. Local standard time, as filed.

Winter Weather, Alexander

When
February 3, 10:00 PM CST to February 4, 5:00 AM CST
Where
Alexander forecast zone
Reported by
Trained Spotter
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Winter Weather, Hardin

When
February 3, 11:00 PM CST to February 4, 5:00 AM CST
Where
Hardin forecast zone
Reported by
Trained Spotter
Coordinates
37.518, -88.267 (the zone’s center; the record gives no point)

Winter Weather, Johnson

When
February 3, 11:00 PM CST to February 4, 5:00 AM CST
Where
Johnson forecast zone
Reported by
Trained Spotter
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

Winter Weather, Massac

When
February 3, 11:00 PM CST to February 4, 5:00 AM CST
Where
Massac forecast zone
Reported by
Trained Spotter
Coordinates
37.219, -88.708 (the zone’s center; the record gives no point)

Winter Weather, Pope

When
February 3, 11:00 PM CST to February 4, 5:00 AM CST
Where
Pope forecast zone
Reported by
Trained Spotter
Coordinates
37.413, -88.562 (the zone’s center; the record gives no point)

Winter Weather, Pulaski

When
February 3, 11:00 PM CST to February 4, 5:00 AM CST
Where
Pulaski forecast zone
Reported by
Trained Spotter
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

Winter Weather, Union

When
February 3, 11:00 PM CST to February 4, 5:00 AM CST
Where
Union forecast zone
Reported by
Trained Spotter
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2007Every state in 2007This day in weather historyWarnings in Illinois, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 9539, 9540, 9542, 9543, 9544, 9545, 9546.